Signs And Symptoms Of A Fentanyl Overdose

Fentanyl is one of the most potent opioids prescribed in the United States. Due to it’s high potency it is very easy to overdose on Fentanyl, especially to a first time user. Coma, respiratory distress, and pinpoint pupils are three major signs that suggest opioid poisoning in an individual. Contact 911 immediately if you suspect someone has overdosed on Fentanyl.

Signs Of Fentanyl Overdose

An Overview Of Fentanyl

Fentanyl is a narcotic analgesic, or synthetic opioid medication, that is used to treat severe pain. This opioid works by targeting opioid receptors in the brain and changing how the brain and nervous system respond to pain. Fentanyl is generally only prescribed to cancer patients, already receiving regular doses of other narcotic medications, to treat sudden episodes of intense pain.

According to the Drug Enforcement Administration, this powerful drug is 100 times more potent than morphine and 50 times more potent than heroin. Along with targeting the opioid receptors in the brain that control pain, the opioid receptors that control breathing and heart rate are also affected. This can lead an individual to stop breathing all together if too much Fentanyl is taken.

The use of Fentanyl, both medically and recreationally is on the rise. According to the DEA and the National Forensic Laboratory Information System, both pharmaceutical and illicitly produced Fentanyl reports rose from 5,400 in 2014 to over 14,600 in 2015. Along with this, the Centers for Disease Control reported that in 2016 there were 42,249 opioid, including Fentanyl, overdose death in the United States. Opioid abuse is on the rise and it is important to learn how to protect yourself or your loved ones from the dangers of overdose.

Are you or a loved one suffering from addiction?

Don't wait, get the best treatment options today!

Call Now: (888) 407-2072

How A Fentanyl Overdose Occurs

While Fentanyl is a prescription drug produced by pharmaceutical companies, the CDC found that most cases of Fentanyl abuse and overdoses come from illegally manufactured Fentanyl. The real drug can be hard to come by, since it is so closely monitored, so individuals either produce the opioid themselves or seek out someone who sells it. Fentanyl is known to cause feelings of euphoria and relaxation and is used for its heroin-like effects.

Illicit Fentanyl is usually found to be much more dangerous than prescription Fentanyl. Often times, people who are producing this opioid mix it with other drugs such as, heroin or cocaine. Mixing these drugs together increases the euphoric effects and feelings of Fentanyl and therefore increases its danger. Many individuals buying this illicit Fentanyl do not know that it has been mixed with other drugs and are therefore unaware of the increased danger to their body.

Fentanyl Side Effects

Just like with taking any kind of medication, Fentanyl has a series of side effects that are normal for the user to experience. The following side effects are typical of using Fentanyl as prescribed.

General side effects from fentanyl include:

  • Relaxation
  • Euphoria
  • Pain relief
  • Sedation
  • Confusion
  • Drowsiness
  • Dizziness
  • Nausea
  • Vomiting
  • Urinary retention
  • Pupillary constriction
  • Respiratory distress

Signs Of A Fentanyl Overdose

Taking more than prescribed of the drug or taking illicit versions of the drug can lead to more intense and dangerous side effects that are symptoms of an overdose.

Signs of a Fentanyl overdose include:

  • Being in a stupor
  • Changes in pupil size
  • Cold and clammy skin
  • Skin starts turning a bluish color
  • Coma
  • Loss of consciousness
  • Slow or shallow breathing
  • Labored breathing
  • Respiratory failure that could lead to death

Coma, respiratory distress, and pinpoint pupils are three major signs that suggest opioid poisoning in an individual. If you suspect someone has overdosed on Fentanyl (or another drug) contact 911 immediately.

What To Do If You Suspect Someone Has Overdosed On Fentanyl

If your or someone you love is experiencing any of these symptoms, contact emergency services immediately. Very small amounts of Fentanyl can cause a very large negative reaction within an individual, especially if taken without a prescription, with alcohol, or in combination with other drugs. When caught in time, a Fentanyl overdose may be treated with Naloxone, a medication that fights the effects of opioid overdoses.

Questions About Treatment?

Call now to be connected with a compassionate treatment specialist.

(888) 407-2072

How To Prevent A Fentanyl Overdose

The best way to prevent an overdose is to only take this medication with a prescription. If you have a prescription for Fentanyl drugs, always be sure to take the correct dosage at the appropriate times. Be sure to talk to your doctor about the risks and side effects before starting or stopping the use of Fentanyl. It is also important to keep this medication out of the reach of children and in a safe place.

Disposing of the medication properly can also help to ensure that an individual without a prescription does not get access to it. Always remember that it is dangerous to take a prescription that is not yours and not to give or sell your prescription to anyone else, even if they appear to be having the same symptoms as you do. By following these simple steps you can help prevent yourself or someone around you from experiencing the dangerous effects of a Fentanyl overdose.

Get Relief From Fentanyl Addiction Today

If you or a loved one are feeling trapped by the weight of Fentanyl addiction or have questions about the effects of Fentanyl, we are here to help. Our trained specialists can answer your questions and help you find the relief you are looking for. With a confidential assessment, we can find the program that it right for you or your loved one.

Questions About Treatment?

Contact us for:

  • Access to top treatment centers
  • Caring, supportive guidance
  • Financial assistance options
(888) 407-2072

Or fill out this form

Your information is 100% confidential